Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 14, NWS Duluth, MN

August 15, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 15, 2018, 4:45 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 15, 2018, 5:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2018, 4:45 AM CDT (09:45 UTC)
In effect from
Aug 15, 2018, 5:00 AM CDT
Expired
Aug 15, 2018, 8:00 PM CDT
In force
15 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WHUS43 KDLH 150945
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
445 AM CDT Wed Aug 15 2018

MNZ037-WIZ001-151745-
/O.NEW.KDLH.BH.S.0014.180815T1000Z-180816T0100Z/
Carlton/South St. Louis-Douglas-
445 AM CDT Wed Aug 15 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point Beach.

* TIMING...Through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
623 
WHUS43 KDLH 151504
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
1004 AM CDT Wed Aug 15 2018

MNZ037-WIZ001-160100-
/O.CON.KDLH.BH.S.0014.000000T0000Z-180816T0100Z/
Carlton/South St. Louis-Douglas-
1004 AM CDT Wed Aug 15 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATIONS...Park Point Beach.

* TIMING...Through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake
  Superior shoreline due to high wave action and strong rip
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as
  this. Incoming waves in rapid succession can tire a swimmer
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 4:07 AM CDT, 38 minutes earlier.

Area forecast discussion, Aug 15, 4:07 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
407 AM CDT Wed Aug 15 2018

.SHORT TERM...(Today through Thursday)
Issued at 407 AM CDT Wed Aug 15 2018

A welcome day of near-seasonable temperatures and comfortable dew
points today, then back to a warming trend late-week.

On the synoptic scale a broad mid/upper level ridge will build over
the Rockies today into tomorrow with a compact mid-level shortwave
trough exiting the northern high plains today tracking towards the
mid-Mississippi River Valley tonight into Thursday. A broad surface
high over northern Ontario this morning will gradually build
eastward into tomorrow, which will help to keep skies clear today
into tomorrow. A stalled out frontal zone across part of northwest
Wisconsin will be a focus for diurnally driven showers and storms
this afternoon and again Thursday afternoon, with precip chances
mainly focused over Price county in the CWA.

Today highs will be in the upper 60s to near 80, cooler near Lake
Superior due to a lake breeze extending well inland. Besides the
lake breeze winds will be light and variable in direction under the
area of high pressure, less than 5 mph. A chance for showers and a
few thunderstorms in Price county, otherwise mainly sunny skies. Dew
points will climb into the 60s in northwest Wisconsin but much more
comfortable in northeast Minnesota where dew points will be in the
50s.

Areas of fog tonight as temperatures fall under mainly clear skies.
Lows in the upper 40s to mid 50s.

On Thursday a weak warm frontal boundary will track from north to
south across northern Minnesota resulting in warmer temperatures and
increasing clouds. Highs in the upper 70s to mid 80s, warmest in
north-central Minnesota.

.LONG TERM...(Thursday night through Tuesday)
Issued at 407 AM CDT Wed Aug 15 2018

Another dry period will affect the region as a ridge of high
pressure builds into the area Thursday night, and should keep the
weather dry with above normal temperatures through Saturday daytime.
 Aloft a weak ridge also builds over the area, but the ridge is not
very strong and there are some small shortwaves in it that could
bring a short period of pops, but have very poor confidence in these
and have left them out for now.

Our next significant chance for precipitation moves towards the area
on Sunday, bringing a surge of warm air ahead of a low pressure
system that moves from western South Dakota Saturday evening east
across the central CONUS through the early part of next week.  The
models do not have very good agreement at this point, with some
models much weaker with the upper level shortwave and surface low,
and others showing a fairly potent upper level trough aloft with a
strong surface low that slides across Iowa before swinging northeast
as the upper level feature strengthens.  They all do bring an
inverted trough of varying strength across the forecast area from
Sunday night through Monday, bringing a chance for showers and
thunderstorms to the area for much of the early part of the week.
High temperatures cool off again  through Tuesday, keeping highs in
the 70s, but then should warm again towards the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1224 AM CDT Wed Aug 15 2018

A few showers continue to bubble along the nearly stationary weak
frontal zone over northwest Wisconsin.  It is not entirely out of
the question that one of these could very briefly affect KHYR
overnight, but confidence is far too low to include in the official
forecast. As weak high pressure builds into the area through
Wednesday, light winds and mostly clear skies should result in good
radiational cooling conditions, and the potential for fog late
tonight. The greatest risk will be at KHIB and KHYR, where a few
hours of MVFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  53  81  60 /   0  10   0   0
INL  77  51  86  57 /   0   0   0   0
BRD  79  52  81  59 /   0   0   0   0
HYR  79  52  80  56 /  20  10  10   0
ASX  74  53  80  58 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...LE
AVIATION...Miller
Hazardous weather outlook, Aug 15, 4:10 AM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
410 AM CDT Wed Aug 15 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-160915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
410 AM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong northeast winds will increase the threat of rip currents
today through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement has been issued for these areas.

There is a chance for isolated thunderstorms in parts of northwest
Wisconsin this afternoon, mainly in Price County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is another chance of thunderstorms in northwest Wisconsin on
Thursday, mainly south of a line from Hurley to Shell Lake then
another a chance for storms across the Northland Sunday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.

LSZ121-140>148-160915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
410 AM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Increasing northeast winds will produce building waves over
western Lake Superior today. A Small Craft advisory may be needed
for a short period this morning before diminishing again this
afternoon as winds decrease.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across western Lake Superior Sunday and
Monday.

LE/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:04 PM CDTSpecial Weather StatementDLHPrice26 min
Aug 15, 3:33 PM CDTSpecial Weather StatementDLHPrice27 min
Aug 15, 7:09 AM CDTSmall Craft AdvisoryDLH9 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.